Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 11, 2003, 8:28 PM EDT for Horry County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 8:28 PM EDT (00:28 UTC)
- Expired
- Jul 11, 2003, 9:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Horry County, SC
The radar
The Wilmington radar (KLTX), 58 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 7:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3132 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
554
WUUS52 KILM 120028
SVRILM
SCC051-120130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
828 PM EDT FRI JUL 11 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 930 PM EDT
* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER JORDANVILLE...OR ABOUT
14 MILES NORTHWEST OF CONWAY...MOVING EAST AT 30 MPH. THIS STORM
HAS A HISTORY OF PRODUCING WIND DAMAGE.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HORRY AROUND 835 PM
HOMEWOOD AROUND 845 PM
BAYBORO AROUND 850 PM
SHELL AROUND 900 PM
LORIS AROUND 905 PM
RED BLUFF AROUND 910 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3384 7926 3399 7935 3408 7924 3415 7889
3385 7855 3374 7885
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM EDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jul 11, 2:30 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT FRI JUL 11 2003 SHORT RANGE TONIGHT-SUN NIGHT: POTENTIAL FOR SVR WX LATER THIS AFTN THROUGH THE EVENING AS A VORT AXIS MOVES INTO THE AREA. THERE IS PLENTY OF INSTABILITY TO WORK W/ AND THE STORMS ARE EXPECTED TO FIRE AS CONVERGENCE INCREASES INLAND. THE WEAK FRONT WILL PUSH INTO THE CAROLINAS AND WEAKEN FURTHER TONIGHT...BUT NOT MAKING IT TO THE COAST. THE TROF AXIS WILL SLIP OFF THE COAST SAT MORNING AND IT APPEARS MUCH DRIER AIR...ESP ABV H8 PER TIME-HGT CROSS SECTIONS WILL BRIEFLY MOVE ACROSS THE AREA LIMITING CHANCES FOR RAFL SAT. WILL KEEP A SMALL POP PRIMARILY FOR THE COAST FOR SAT. AMS TRANSITIONS BY SUN AS DEEPER SWLY FLOW DEVELOPS IN RESPONSE TO ANOTHER S/WV DROPPING INTO THE TROF ACROSS THE EASTERN HALF OF THE NATION. WILL NEED TO BRING BACK A SMALL POP SAT NIGHT...THEN CHANCE POPS SUN THROUGH SUN NIGHT. TEMPS A BLEND OF GUIDANCE. EXTENDED: MON THROUGH FRI...STALLED COLD FRONT...JUST TO NW... WILL RETROGRADE BACK TO NW ON MON. IN RESPONSE TO STRONG RIDGE IN W...UPPER TROUGH WILL STILL BE ALIGNED ALONG THE EAST COAST MON INTO TUE WITH A COUPLE OF SHORTWAVES DROPPING INTO BASE. TROUGH BEGINS TO SLOWLY LIFT OUT OF SE STATES TUE AND TUE NIGHT IN RESPONSE TO SLIGHT DEAMPLIFICATION/REORIENTATION OF STRONG W RIDGE. THIS SHOULD ALLOW W PERIPHERY OF BERMUDA RIDGE TO BUILD ACROSS THE AREA...ITS INFLUENCE SHOULD CONTINUE THROUGH AT LEAST THU. GFS INDICATING A TROPICAL LOW WILL MOVE N FROM CARIBBEAN ACROSS FL...AND THEN UP THE SE COAST NEXT FRI NIGHT/SAT...FOLLOWING ALONG A WEAKNESS BETWEEN BERMUDA RIDGE AND TROFFINESS TO NW. WAVEWATCH LOOKS REASONABLE FOR THE ILM01 FCST POINT. THE SWELL COUPLED W/ SOUTHERLY WIND WILL CONTINUE W/ RIP CURRENT PROBLEMS FOR THE S FACING BEACHES. MARINE TONIGHT-SUN NIGHT: SEAS RUNNING BETWEEN 6 TO 7 FT (WHEN THE WAVE SENSOR HAS WORKED) AT FRYING PAN W/ SPEEDS 20 TO 25 KT. PLAN ON CONTINUING W/ A SMALL CRAFT ADVISORY...AND ANY CONVECTION TONIGHT OUGHT TO MAKE CONDITIONS VERY GUSTY. S OR SW FLOW WILL PERSIST TONIGHT THROUGH MUCH OF THE FP...HOWEVER THE SPEEDS ARE EXPECTED TO DIMINISH SAT NIGHT INTO SUN. MARINE MON-WED: SFC FRONTAL BOUNDARY WILL REMAIN W THROUGH THE PERIOD AS BERMUDA RIDGE BUILDS INTO THE AREA. SOUTHERLY FLOW WILL CONTINUE OVER THE WATERS. WEAK GRAD SHOULD YIELD WINDS 15 KT OR LESS AND SEAS 2-3 FT. FCSTID = 29 ILM 73 89 72 87 / 50 20 20 30 FLO 71 91 71 89 / 50 10 20 30 LBT 71 90 70 88 / 50 10 20 30 MYR 73 86 73 84 / 50 20 20 30 .ILM... .NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET. .SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER. PFAFF/DIGIORGI
Hazardous weather outlook, Jul 11, 3:10 PM EDT, 5 hours 18 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-120200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 310 PM EDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR NORTHEAST PORTIONS OF SOUTH CAROLINA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST SOUTH CAROLINA ND SOUTHEAST NORTH CAROLINA...LATE THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. THESE THUNDERSTORMS ARE IN ASSOCIATION WITH AN APPROACHING COLD FRONT. THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING BEACHES FOR THE REST OF THIS AFTERNOON AND EVENING. STRONG AND PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS ALONG THE BRUNSWICK COUNTY COAST. A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE RIVER. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NWS WILMINGTON NC FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS ALREADY BEEN ACTIVATED. DIGIORGI
In the hours before
Special weather statement, Jul 11, 2:58 PM EDT, 5 hours 30 minutes before
SCZ017-023-024-032>034-039-046-120100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 258 PM EDT FRI JUL 11 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR NORTHEAST PORTIONS OF SOUTH CAROLINA... A LINE OF THUNDERSTORMS WERE STRENGTHENING ACROSS WESTERN SOUTH CAROLINA AT MID AFTERNOON. THESE THUNDERSTORMS WILL BE MOVING QUICKLY ACROSS THE STATE AND SHOULD REACH THE AREA BEFORE 600 PM. ANY SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY. FREQUENT DEADLY LIGHTNING AND TORRENTIAL DOWNPOURS WILL ACCOMPANY THESE STORMS. THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. DIGIORGI
Special weather statement, Jul 11, 7:00 PM EDT, 1 hour 28 minutes before
SCZ023-032-039-112345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 700 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS MOVING INTO THE AREA FROM THE WEST... AT 700 PM...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS DARLINGTON...FLORENCE AND WILLIAMSBURG COUNTIES BETWEEN 700 AND 800 PM. THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 30 MPH AND POSSIBLY HAIL. RAINFALL AMOUNTS EXCEEDING AN INCH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THESE STORMS. CITIES IN THE PATH OF THESE STORMS ARE LAMAR...CADES...CLAUSSEN... EFFINGHAM...FLORENCE...JOHNSONVILLE...SCRANTON AND TIMMONSVILLE THESE THUNDERSTORMS ARE BEING MONITORED CLOSELY FOR INTENSIFICATION. IT IS POSSIBLE THAT THESE STORMS MAY TURN SEVERE...REQUIRING SEVERE THUNDERSTORM WARNINGS...SO STAY TUNED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP: DIGIORGI
Local storm report, Jul 11, 7:40 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0740 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM FLORENCE SC 67 MPH WIND GUST
07/11/03 FLORENCE REPORTED BY ASOS AT
FLORENCE AIRPORT.
RANSpecial weather statement, Jul 11, 8:00 PM EDT, 28 minutes before
NCZ087-096-099-SCZ034-046-120100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 800 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS MOVING INTO THE AREA FROM THE WEST... AT 755 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR DILLON TO LANE...SOUTH OF KINGSTREE. THE STORMS WILL MOVE ACROSS BLADEN... COLUMBUS...GEORGETOWN...HORRY AND ROBESON COUNTIES BETWEEN 800 AND 900 PM. THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH AND POSSIBLY HAIL. RAINFALL AMOUNTS EXCEEDING AN INCH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THESE STORMS. CITIES IN THE PATH OF THESE STORMS ARE FAIRMONT...FAIR BLUFF...WHITEVILLE...AYNOR...CONWAY...AND ANDREWS. THESE THUNDERSTORMS ARE BEING MONITORED CLOSELY FOR INTENSIFICATION. IT IS POSSIBLE THAT THESE STORMS MAY TURN SEVERE...REQUIRING SEVERE THUNDERSTORM WARNINGS...SO STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RAN
Local storm report, Jul 11, 8:14 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0814 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0803 PM MARION SC WIND DAMAGE
07/11/03 MARION SKYWARN SPOTTER REPORTED
TREES AND POWER LINES
DOWNED IN MARION.
RANLocal storm report, Jul 11, 8:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0824 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM EARLES SC DOWNBURST
07/11/03 WILLIAMSBURG TREE REPORTED DOWN ON
WILLOW ROAD
TMThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:25 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 65 min |
| Jul 12, 2:37 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 53 min |
| Jul 12, 4:12 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.